A patient is prescribed a nitroglycerin IV infusion to control blood pressure and chest pain. The nurse should administer this medication
• Nitroglycerin infusions should be administered using a glass bottle. Most plastics absorb the drug, diminishing its potency and effectiveness.
• EXCEL and PAB containers may also be used for nitroglycerin infusions. These are DEHP-free and prevent absorption (the adhesions of atoms, ions and molecules).
• A continuous IV infusion should not be administered over 5 minutes or 30 minutes. It should be infused continuously until the physician orders the medication to be discontinued.
The nurse is caring for a patient taking tamoxifen for the prevention of breast cancer. Which of the following would indicate that the patient is experiencing a common side effect of tamoxifen?
A patient taking metformin for one week is complaining of diarrhea and GI discomfort. The nurse reassures the patient by stating which fact about metformin?
A patient is prescribed a high dose of aspirin for osteoarthritis. The nurse should instruct the patient to contact the physician if which of the following symptoms develop?
A client has orders for a once-daily nitroglycerin transdermal patch. To properly administer the medication, the nurse should do which of the following?
A nurse is obtaining a medication history from a patient with gastroesophageal reflux disease. The patient claims to take omeprazole and warfarin at bedtime. The nurse should be concerned because:
A physician prescribes atenolol 50 mg P.O. twice a day to a patient with hypertension. Atenolol primarily inhibits beta-1 receptors. Where are the beta-1 receptors primarily located?
A patient is prescribed benztropine for Parkinson's disease. The nurse should closely monitor which of the following to assess for a common side effect associated with benztropine?
A patient is admitted to the hospital for chest pain. The nurse administers a nitroglycerin tablet. What change in vitals signs can the nurse expect?
A nurse is caring for a patient taking moxifloxacin for the treatment of endocarditis. The nurse should monitor the patient's heart rhythm for:
A patient is admitted after having multiple seizures. Fosphenytoin is administered. When the patient's phenytoin blood level is checked later, it is 19 mcg/ml. At this level, which of the following side effects of the drug might be observed?
A patient is receiving intravenous ceftriaxone for the treatment of pneumonia. A side effect of cephalosporin antibiotics is neurotoxicity. The nurse monitoring the patient knows to watch for which of the following symptoms that would indicate the development of neurotoxicity?
A patient in severe respiratory distress is prescribed continuous albuterol nebulizers. Which of the following side effects should the nurse expect?
A patient is receiving IV nitroglycerin after an acute myocardial infarction. Which of the following is an indication that the nitroglycerin is working?
The physician orders guaifenesin, 3 teaspoons P.O. as needed. What is the conversion of 1 teaspoon to the metric system?
The physician orders a dose of procainamide to be administered to a patient. Which of the following is most important for the nurse to assess before administering this medication?
A nurse is administering intravenous ondansetron for the treatment of nausea. Which of the following indicates that the patient is experiencing a side effect of this medication?
A patient is taking colchicine for the treatment of gout. Due to colchicine's effects on the intestinal mucosa, the patient should be instructed to increase his intake of which vitamin?
A patient with a history of congestive heart failure is prescribed naproxen for the treatment of rheumatoid arthritis. The nurse should instruct the patient to report which of the following symptoms?
A patient has a history of severe allergic reaction to glipizide. A nurse would also expect a reaction to which of the following medications?
A patient has been prescribed sitagliptin for the treatment of type 2 diabetes. Which of the following is an added benefit to the use of this medication?
A patient with liver disease is prescribed colestipol, a bile acid sequestrant, for the treatment of hyperlipidemia. Which of the following common side effects should the nurse include in the patient's medication instructions?
A patient is admitted with an acute myocardial infarction (MI). The physician orders aspirin 325 mg PO. The nurse understands that aspirin
A patient is admitted to the hospital after a severe hypersensitivity reaction to penicillin. Which of the following classes of antibiotics should the patient avoid in the future?